Screening for Polypharmacy
BY WILLIAM TOWNSEND, OD
A few years ago, I was examining one of my favorite patients. On that day, this normally cheerful, witty and intelligent "senior citizen" epitomized the term "zombie." Her husband told me that she began acting this way after changing medications. I reviewed them carefully and dis covered that two physicians had independently prescribed medications that, when used in conjunction, caused these changes. I called both doctors and informed them of my findings; they were grateful that I had discovered the problem and its cause. They both asked me to adjust the medications to minimize the effects.
A few weeks later, when she returned for follow up, she was the person that we all knew. Her husband said to me, "Thank you for giving my wife back to me."
I tell this story to demonstrate that adverse reactions to medications can have devastating consequences on people's lives. As healthcare practitioners, we can detect and correct these effects.
Polypharmacy on the Rise
The National Institutes of Health define polypharmacy as "the use of multiple drugs administered to the same patient, most commonly seen in elderly patients. Use this term when indicating administration of excessive medication." "Multiple" drugs usually means more than five. Studies have shown that the likelihood of developing drug-related complications is directly proportional to the number of medications that a patient takes.
Many factors have contributed to polypharmacy's rise. The life expectancy of Americans rose from 49 years in 1900 to 76 years in 2000. By 2030, the number of U.S. individuals over age 65 will double to 70 million, or 20 percent of the overall population. To maintain the health of aging patients, healthcare providers often must prescribe multiple medications. Patients may also see multiple doctors who are unaware that colleagues have prescribed other medications to their patients.
Local pharmacists could at one time provide a list of all medications that a given patient was taking. But current cost-saving efforts that include buying medications online or abroad often make it difficult to determine exactly what medications a patient is taking.
Another contributing factor to the rise of polypharmacy is the use of over-the-counter "nutraceuticals." Patients may fail to include these in their medications history because they don't think of them as medicines. However, many such substances can have profound interactions when taken with prescription medications.
What You Can Do
You can help detect or prevent the complications of polypharmacy. For instance, patients who are reluctant to tell their physicians that they take nutraceuticals will often share this information with their eyecare provider.
You can resolve polypharmacy complications by performing a thorough medications history and by having an index of suspicion and a willingness to pursue the issue until it's satisfactorily resolved. Your staff can call the pharmacy(s) and, if needed, the individual doctors with the patient's permission.
If you note a change in a patient's mentation, mood, affect or physical state, then consult that patient's family or friends to determine the onset and frequency of these changes. You may need to consult the literature or texts to determine whether the changes you note are related to medications, interaction between medications or degenerative changes such as dementia.
If you determine that a patient is suffering from polypharmacy-related symptoms and signs, contact his primary care physician and any other healthcare provider who's involved in his care. Most practitioners are grateful for your interest and for detecting the problem and will work with you to determine the best means of correcting a polypharmacy issue.
Dr. Townsend is in private practice in Canyon, Texas, and is an adjunct professor at UHCO. E-mail him at firstname.lastname@example.org